Ohio, 2017Hail and Damaging Winds in Ohio, July 3, 2017
July 3, 2017 · NWS IWX · 4 events in 1 county or zone
A diffuse frontal boundary and several outflow boundaries interacted to cause scattered thunderstorms. While the majority remained below severe limits one storm produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A diffuse frontal boundary and several outflow boundaries interacted to cause scattered thunderstorms. While the majority remained below severe limits one storm produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 3, 1:36 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 3, 1:36 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
236 PM EDT Mon Jul 3 2017
.SYNOPSIS...
Issued at 236 PM EDT Mon Jul 3 2017
A cold front will drift south through the forecast area this
evening. This will lead to scattered showers and thunderstorms,
especially along and south of highway 30. Though we could see a
few stronger storms, severe weather is not expected. Precipitation
activity should die out after sunset. Lows will be in the 60s.
Independence day looks to be partly cloudy with highs ranging from
80 to 85 degrees. There is a slight chance for showers and
thunderstorms along and south of highway 24...west of interstate
69. Severe weather is not expected.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 236 PM EDT Mon Jul 3 2017
Isolated showers percolating across MI have largely dissipated with
orphaned frontal boundary slowly sagging south across our CWA. Still
some capping noted on hourly forecast soundings and mesoanalysis but
continual diabatic heating and sufficient low level moisture still
expected to generate 1000-1500 J/kg of uncapped MLCAPE this
afternoon, mainly along and south of US-30. With modest low level
convergence in place, expect ISO/SCT showers and storms in our south
through the evening. Deep-layer shear values are marginal south of
the front (generally less than 25 kts) but suppose its not
impossible to see an isolated damaging wind gust given moderate
instability. Convection will likely remain pulsey with little/no
organization. Isolated showers could continue through much of the
night but expect bulk of the activity will simmer down after 01-02Z
and kept the post-06Z period dry. Overnight lows will be similar to
last night...mid 60s in south and around 60F to the north given
cooler/drier postfrontal air and less cloud cover.
Left Tue primarily dry with most 12Z guidance continuing trend of
stronger AVA/subsidence and surface high pressure over the Great
Lakes, forcing surface boundary just S/SW of our CWA. A stray shower
may clip our far southern zones but expect primarily dry conditions.
Temps and dewpoints may be a degree or two cooler but temp/moisture
advections not particularly strong and will be similar to today.
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 236 PM EDT Mon Jul 3 2017
12Z guidance also continued earlier noted trend of later and more
southern track to Wednesday night's wave. 12Z deterministic GFS even
suggests most of the CWA will remain dry. Confidence in any one
scenario remains low with high degree of spread in ensemble guidance
and uncertainties with regard to convective modulation upstream.
Tried not to make drastic changes to PoP forecast but did lower them
a bit (and push them more into Thu) based on latest consensus. Heavy
rain still possible given seasonably strong CVA forcing, and ample
moisture but obviously will depend on track as to whether our
counties are impacted. Better chances look to be south of US-30 at
this point. Cold front still set to pass through on Friday but sharp
difference in GFS and 03.00Z ECMWF handling of next longwave
trough/closed low leading to high uncertainty with regard to weekend
forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 148 PM EDT Mon Jul 3 2017
A weak cold front draped across Southern Lower Michigan/far northern
Indiana will continue its southward progression through the TAF
period. Winds out of the NW at the moment will gradually veer to the
N-NE as the front passes this afternoon. Given the instability of
around 1500-2000 J/Kg present thanks to weak moisture transport and
afternoon heating, expect the front to kick of some scattered
showers and thunderstorms in the 20Z timeframe, gradually tapering
off after we lose the daytime heating around 02Z. Things look to
stay VFR for the most part, except maybe a brief downtick to MVFR
within any thunderstorms or heavier showers. Though SBN could see an
isolated shower or thunderstorm, have much lower confidence as much
of the guidance still suggests development south and east of the
area- which makes sense given the current position of the frontal
boundary. KFWA will probably see a couple of showers or storms
tonight, so have VCTS for now given the uncertainty of
timing/placement. Otherwise, dry conditions prevail later tonight
into Tuesday-with VFR conditions on tap.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...MCD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 3, 2:09 AM EST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
309 AM EDT Mon Jul 3 2017
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040715-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
309 AM EDT Mon Jul 3 2017 /209 AM CDT Mon Jul 3 2017/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Today and Tonight
Widely scattered thunderstorms are possible this afternoon into early
this evening, mainly across northern Indiana and northwest Ohio.
Isolated wind gusts greater than 40 mph, heavy downpours, and
lightning will be the primary threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for thunderstorms later Wednesday through Friday.
Severe thunderstorms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-040715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
309 AM EDT Mon Jul 3 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for thunderstorms later Wednesday through Friday.
Severe thunderstorms are not expected at this time.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 3, 2:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
344 PM EDT MON JUL 3 2017
OHZ004-005-032015-
Henry-Defiance-
344 PM EDT MON JUL 3 2017
...A STRONG THUNDERSTORM WILL AFFECT DEFIANCE AND WESTERN HENRY
COUNTIES...
At 344 PM EDT, a strong thunderstorm was located 8 miles south of
Bryan, moving east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Defiance, Farmer, Ney, Florida, Evansport, Jewell, Ridgeville
Corners, Williams Center, Ayersville, The Bend, Brunersburg, Okolona,
Mark Center and Standley.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4120 8420 4123 8446 4125 8446 4125 8465
4143 8464 4143 8434 4145 8434 4146 8418
TIME...MOT...LOC 1944Z 271DEG 23KT 4135 8457
CRThunderstorm Wind, Defiance
- When
- July 3, 3:00 PM EST to 3:01 PM EST
- Where
- Defiance County, Defiance Meml Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.330, -84.430
Emergency management officials reported shingles blown off the roof of a garage. SOme tree branches were also broken.
Thunderstorm Wind, Defiance
- When
- July 3, 3:00 PM EST to 3:01 PM EST
- Where
- Defiance County, 1.61 mi NW of Ashwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.286, -84.452
Emergency management reported a tree and several tree limbs, all suffering at least some rot, were blown down.
Hail, Defiance
- When
- July 3, 3:04 PM EST to 3:05 PM EST
- Where
- Defiance County, 2.32 mi SSW of Defiance Meml Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -84.450
Hail, Defiance
- When
- July 3, 3:15 PM EST to 3:16 PM EST
- Where
- Defiance County, 0.52 mi W of Sherwood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -84.390
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Hail in Texas, July 3 to 4, 20172 deaths · 3 injured · $1.1 million · 1 in hail · 9 events
- Lightning Strike in Texas, July 3, 20171 death · 1 event
- Tornado and Damaging Wind in Arkansas, July 3, 2017$752,000 · EF1 · 2 events
- Flash Flood and Hail in Oklahoma, July 3 to 4, 2017$27,000 · 1 in hail · 41 events
- Damaging Winds in Mississippi, July 3, 2017$80,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Florida, July 3, 20173 injured · $20,000 · 2 events
- Damaging Winds in Alabama, July 3, 20173 injured · $3,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 3, 2017$26,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 3, 20172.5 in hail · 19 events
- Flooding and Damaging Winds in Tennessee, July 3, 2017$17,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Nebraska, July 3 to 4, 20171.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 3 to 8, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705334, 705335, 705330, 705331.